advertisement
Updated 14 February 2013

The pill may harm arteries

Long-term use of the birth control pill may increase the risk of arterial plaque build-up, European researchers report.

0
A European study has raised new concerns about the safety of women's long-term use of the birth control pill, suggesting it increases the risk of arterial plaque build-up, researchers told an American Heart Association meeting.

"The main concern is if you have higher plaque levels that you might develop a clot on one of these plaques and have a stroke or a myocardial infarction (heart attack) or sudden cardiac death," Dr Ernst Rietzschel of Ghent University in Belgium, who led the research, told reporters.

Rietzschel's team studied 1 301 women ages 35 to 55. Eighty-one percent had used the pill, for an average of 13 years. The researchers saw a rise of 20 to 30 percent in arterial plaque in two large arteries - the carotid in the neck and the femoral in the leg - for each decade of use.

Rietzschel said he did not think the findings should trigger alarms about the safety of the pill.

Don't panic
"Bottom line - don't discontinue your pill suddenly. Don't panic. Don't call your gynaecologist tomorrow morning," Rietzschel said.

Other steps can be taken to cut cardiovascular disease risk among these women, he said, like eating a healthier diet, getting more exercise, not smoking and controlling cholesterol.

But he added, "There are other ways of doing contraception. Oral contraception is not the only possibility."

Dr Gordon Tomaselli, a Johns Hopkins University cardiologist and American Heart Association official, said he was surprised by the findings.

A bit eye-opening
"It's a bit eye-opening, I think," Tomaselli said in an interview.

He noted that the European women in the study may differ from Americans but said the findings need to be factored into the equation for women deciding whether to take the pill.

"What would I tell my daughter to do? I might suggest maybe not oral contraception," Tomaselli said.

Rietzschel said it was possible the findings indicated that there could be an upswing in heart disease among women who have taken the pill, considering that those who began in the 1960s were now reaching a peak age for such illness.

"We might be at the foot of a wave. But the wave might be a small ripple," Rietzschel said.

Many studies have looked at the medical consequences of using the pill. For example, experts say cigarette smoking raises the risk of serious side effects, including heart attacks, blood clots and strokes. – (Reuters Health)

Read more:
Contraception Centre
The pill tied to blood clots

November 2007

 
NEXT ON HEALTH24X
advertisement

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Live healthier

Contraceptives and you »

Scientists create new contraceptive from seaweed Poor long-term birth control training leads to 'accidents'

7 birth control myths you should stop believing

Will the Pill make you gain weight? Can you fall pregnant while breastfeeding? We bust seven common myths about birth control.

Your digestive health »

Causes of digestive disorders 9 habits that could hurt your digestive system

Your tummy rumblings might help diagnose bowel disorder

With the assistance of an 'acoustic belt', doctors can now determine the cause of your tummy troubles.